This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Purpose A case of severe bilateral sensorineural hearing loss associated with oral morphine is reported.
Summary A 52-year-old Spanish man was admitted to the intensive care unit with a Glasgow Coma Scale score of 3, a fever, and sudden hearing loss with tinnitus in both ears. His medical history included type 2 diabetes mellitus, depression, sleep disorder, and hypertension. The patient also had pyelonephritis in 2011 and pulmonary embolism in 2014, requiring the placement of an inferior vena cava filter and chronic anticoagulation. His hearing loss appeared after the initiation of oral morphine, specifically on the eighth day of treatment, with increasing dosages of up to 120 mg daily. We did not find any other possible causes of the hearing loss. Ototoxicity is an adverse reaction of ibuprofen and acetaminophen, but the patient received only three doses of ibuprofen 600 mg and did not require acetaminophen. The patient’s other medications did not have ototoxicity as an adverse reaction, and the patient confirmed not to have received any salicylate product. Brain magnetic resonance imaging discarded other possible causes of hearing loss. Our patient’s hearing loss did not resolve after opioid discontinuation, and the use of hearing aids was necessary. According to the Naranjo et al. adverse drug reaction probability scale, this event would be classified as “probable.”
Conclusion A 52-year-old man developed tinnitus and hearing loss after receiving high doses of oral morphine sulfate. His hearing loss did not fully resolve after the discontinuation of morphine, and he required the use of hearing aids.
- Copyright © 2016 by the American Society of Health-System Pharmacists, Inc. All rights reserved.